Alert archive / Kansas / River Flood Warnings in 2024

River Flood Warning 26, NWS Wichita, KS

November 4, 2024Cowley County, Kansas

NWS Wichita, KS issued this river flood warning at Nov 4, 2024, 12:48 PM CST for Cowley County, Kansas. It took effect at Nov 4, 2024, 6:00 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 4, 2024, 12:48 PM CST (18:48 UTC)
In effect from
Nov 4, 2024, 6:00 PM CST
Expired
Nov 4, 2024, 4:10 PM CST
In force
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
Minor

County Cowley County, KS

The radar

The Wichita radar (KICT), 71 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Arkansas River at Arkansas City (ARCK1). The gauge peaked at 10.77 ft at Nov 4, 2024, 1:00 PM CST.

actionminormoderate5101511/0411/05
Action stage
9 ft
Minor stage
11 ft
Moderate stage
17 ft
Major stage
21 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07146500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at Nov 4, 11:33 AM CST, 1 hour 15 minutes earlier. Its key messages:

  • A round of moderate to heavy rainfall will affect the region this morning and afternoon, this could cause renewed flooding problems especially in the Flood Watch area
  • A few strong to severe storms could affect far southeast Kansas this afternoon
  • Another strong weather system looks to bring more possible heavy rain to the region for Thursday night-Saturday
Area forecast discussion, Nov 4, 11:33 AM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1133 AM CST Mon Nov 4 2024

.KEY MESSAGES...

- A round of moderate to heavy rainfall will affect the region
  this morning and afternoon, this could cause renewed flooding
  problems especially in the Flood Watch area

- A few strong to severe storms could affect far southeast Kansas
  this afternoon

- Another strong weather system looks to bring more possible heavy
  rain to the region for Thursday night-Saturday

&&

.DISCUSSION...
Issued at 309 AM CST Mon Nov 4 2024

Another round of numerous showers/storms with moderate to heavy
rainfall has already begun over western Texas/southwest Kansas early
this morning, as combination of strong upper forcing/low level
moisture transport increases ahead of a powerful approaching upper
level low pressure system. This activity will quickly spread
northeast into south central/southeast Kansas with periods of
moderate to heavy rainfall likely this morning/afternoon. Very
saturated ground soils from the past couple of days of rainfall will
yield rapid runoff and renewed flooding problems, especially for
locations in the current flood watch area. Meanwhile, current area
of showers and storms over central/eastern Oklahoma looks to have
pushed the effective surface warm front boundary into southern
Oklahoma. The key thing to watch for today, can this surface warm
front push far enough north into southeast Kansas and overcome the
mesoscale cooling effects from on-going showers/storms. Short range
model trends keep this boundary just southeast of Montgomery/Labette
counties. However there is still support for a few strong/severe
storms to impact far southeast Kansas with very strong shear and
enough elevated instability.

As the upper level system moves across Kansas a well pronounced
TROWAL axis on the backside will be spawned. This TROWAL axis will
generate a large area of mainly rain showers over western/central
Kansas. This activity will taper off for central Kansas late tonight
as the upper level system departs the region.

A drying out period will take shape across the region for Tuesday
through Wednesday, as the rich low level moisture that has been
residing over the region finally shifts east of the area. The star
will shine again for this period with daytime highs near seasonal
averages. Meanwhile current satellite water vapor imagery shows a
robust upper level system approaching the coastline of British
Columbia. Models show this next system diving southeast into the
southwestern states for Wednesday/Thursday where it will begin to
close off and intensify. Latest model guidance has this system
ejecting northeast towards Kansas by Friday/Friday night. The
impressive strength of this system advertised by the models shows it
quickly latching on to much richer Gulf of Mexico moisture, and
advecting it northward into the Texas panhandle/southwest Kansas.
Numerous showers/storms look to develop over those areas
Thursday/Thursday night. This activity will then begin to shift
eastward as the upper level system ejects northeast towards Kansas
for Friday-Saturday, thus bringing another round of precipitation to
the area. Heavy rainfall could affect Kansas again especially given
the anomalously high precipitable water values and decent duration of
rainfall. Things look to dry on Sunday with the upper level system
pulling away from the area.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1130 AM CST Mon Nov 4 2024

Widespread showers and IFR CIGS/MVFR VSBY will continue across
much of the through the afternoon. This round of showers will
clear by late afternoon across central/south-central KS. TSRA
chances arrive at CNU by mid-afternoon as storms move north from
OK. Finally, the last round of -SHRA will move across portions
of central/south-central KS overnight before flight conditions
improve to VFR by mid-morning Tuesday.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flood Watch through this evening for KSZ052-053-068>072-082-
083-091>096-098>100.

&&

DISCUSSION...CDJ
AVIATION...BRF
Hazardous weather outlook, Nov 4, 3:32 AM CST, 9 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
332 AM CST Mon Nov 4 2024

KSZ032-033-047>053-067>072-082-083-091>096-098>100-050945-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
332 AM CST Mon Nov 4 2024

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Another round of showers and storms will spread northward from
Oklahoma into Kansas today. Some of this activity could produce
heavy rainfall at times mainly during the morning and afternoon
hours in the flood watch area. Due to very saturated ground soils
from the past few days of heavy rainfall, flooding problems could
develop quickly. In addition, a few strong to severe storms might
impact southeast Kansas this afternoon with hail up to the size of
quarters, and damaging winds around 60 mph. An isolated tornado is
also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Another round of potentially widespread showers and thunderstorms
with heavy rainfall is possible late week regionwide. Stay tuned as
forecast details are refined over the next several days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 3, 6:30 PM CSTSpecial Weather StatementICTLincoln30 min
Nov 4, 1:22 PM CSTSpecial Weather StatementICTLabette53 min
Nov 4, 1:39 PM CSTTornado WarningICTLabette33 min

Nearby

River Flood Warnings in Kansas, 2024Every river flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.